MAUDE Adverse Event Report: COOK INC ZENITH FLEX AAA ENDOVASCULAR GRAFT BIFURCATED MAIN BODY; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

COOK INC ZENITH FLEX AAA ENDOVASCULAR GRAFT BIFURCATED MAIN BODY; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Model Number G48418
Medical Device Problem Code Leak/Splash (1354)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 02/06/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported a male patient with an aortic aneurysm underwent an endovascular aneurysm (evar) repair on (b)(6) 2018.The physician has reported a type 4 endoleak was identified on the follow up ultrasound.There was the appearance of contrast from a suture hole in the graft.The physician has discussed relining the graft with an esbe-28-39 if needed.There have been no adverse effects to the patient at this time.We have requested to be advised if the physician decides to perform a secondary procedure as well as an update on the patient 's status/outcome.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown or unavailable.Concomitant products: zsle-16-90-zt lot number: 8245404.Zsle-24-74-zt lot number: 8093093.Investigation - evaluation the zenith flex aaa endovascular graft bifurcated main body was not returned for evaluation as it remains implanted in the patient.Without the complaint device, a physical investigation was not able to be completed.A review of provided imaging, device history records, instructions for use (ifu), and quality control data was performed during the investigation.The device history record was reviewed and no non-conformances were noted.Each zenith device is shipped with instructions for use (ifu), listing the indications for use, contraindications, warnings and precautions, and the correct deployment procedure.Per the ifu, ¿do not bend or kink the delivery system.Doing so may cause damage to the delivery system and the zenith flex aaa endovascular graft.Do not continue advancing any portion of the delivery system if resistance is felt during advancement of the wire guide or delivery system.Stop and assess the cause of resistance; vessel, catheter or graft damage may occur.Exercise particular care n areas of stenosis, intravascular thrombosis or in calcified or tortuous vessels." the ifu also advises on appropriate patient follow-up so that changes in the structure, should they occur, can be identified and addressed before causing clinical problems.Implantation angiography was provided for review.On completion angiography, contrast flowed inferiorly along the outside of the second mainbody stent into the superior aneurysm sac.It also emanated in small jets from numerous points along the mainbody and the right zsle-16-90-zt and pooled around the zsle-24-74-zt just above the common iliac artery (cia) dilation.The small jets of contrast were enhanced when the pigtail catheter was positioned directly in the mainbody rather than above the renals.When the pigtail was injected while positioned just above the flow divider, the jets emanated from the ipsilateral gate in which the zsle leg had been implanted.For this to occur, contrast needed to first flow between the gate and the zsle leg and then flow out the gate suture holes.On one of the four completion angiographic images, the mainbody sheath was not filled with contrast during the angiogram.This indicated that at least during that angiogram, the sheath was not aspirated.The contrast flowing along the second mainbody stent could have represented a type ia endoleak or type iiib suture hole endoleak.The contrast emanating in small jets represented type iiib suture hole endoleaks.The contrast pooling around the zsle-24-74 -zt represented a type ib endoleak and/or type iiib suture hole endoleaks.Impressions of the imaging reviewer: numerous type iiib suture hole endoleaks are confirmed.Additionally, type ia endoleak and a left type ib endoleak were likely given the potential for sealing stent pleating within the seal zones.The type iiib suture hole endoleaks were in part provoked by power injection inside the mainbody and lack of sheath aspiration.A single endoleak on the final completion angiogram cannot be confirmed.Flow between the left gate and zsle suggested significant anticoagulation which would have further aggravated the endoleaks.With coagulation normalization, sealing zone sealing stent accommodation, and finally sac thrombosis, all of these endoleaks would have been anticipated to resolve as was confirmed by the ultrasound findings included in the complaint report.The imaging reviewer suggests the endoleaks could resolve and this is confirmed in the complaint.The imaging reviewer suggests the type iiib suture hole endoleaks were likely caused by power injection inside the main body and lack of sheath aspiration.There is no information regarding the delivery system or devices used in this event (aspiration catheter).Anticoagulant therapy contributed to this event.Endoleaks are a known inherent risk of this device.Type 3b endoleaks occur when a leak forms through a suture hole or a fabric hole in the graft.Possible causes and contributing factors for a type 3b endoleak are: incorrect suturing techniques, high blood pressure due to anatomy or outflow limitation, tears/hole in the graft material, and/or aggressive anticoagulation use.Fluoroscopy images from the procedure were provided and sent for image review.The image review found numerous type 3b suture hole endoleaks.The image review noted that these endoleaks were aggravated by power injection inside the main body and the lack of sheath aspiration prior to contrast injection.Aggressive anticoagulation was also noted in the image review.Aggressive anticoagulation would have allowed an endoleak to penetrate a suture hole that is of normal size.Type 3b suture hole endoleaks caused by aggressive anticoagulation normally resolve after coagulation is normalized post-procedure.The resolution of the endoleaks was confirmed by the physician during follow-up sonography.High blood pressure or outflow limitation was not reported.The device history record and qc documentation was reviewed and no evidence was found to suggest incorrect suturing techniques.Based on information provided by the image review, the likely cause of this failure is product use/handling related.The use of aggressive anticoagulation would have allowed an endoleak to form by thinning the patient's blood enough that a leak could permeate through normally sized suture holes.Per the quality engineering risk assessment, no further action is required.Monitoring for similar complaints will continue.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.H3 other text : blank fields on this form indicate the information is unknown or unavailable.B5: additional information concomitant products: zsle-16-90-zt lot number: 8245404.Zsle-24-74-zt lot number: 8093093.Investigation - evaluation the zenith flex aaa endovascular graft bifurcated main body was not returned for evaluation as it remains implanted in the patient.Without the complaint device, a physical investigation was not able to be completed.A review of provided imaging, device history records, instructions for use (ifu), and quality control data was performed during the investigation.The device history record was reviewed and no non-conformances were noted.Each zenith device is shipped with instructions for use (ifu), listing the indications for use, contraindications, warnings and precautions, and the correct deployment procedure.Per the ifu, ¿do not bend or kink the delivery system.Doing so may cause damage to the delivery system and the zenith flex aaa endovascular graft.Do not continue advancing any portion of the delivery system if resistance is felt during advancement of the wire guide or delivery system.Stop and assess the cause of resistance; vessel, catheter or graft damage may occur.Exercise particular care n areas of stenosis, intravascular thrombosis or in calcified or tortuous vessels." the ifu also advises on appropriate patient follow-up so that changes in the structure, should they occur, can be identified and addressed before causing clinical problems.Implantation angiography was provided for review.On completion angiography, contrast flowed inferiorly along the outside of the second mainbody stent into the superior aneurysm sac.It also emanated in small jets from numerous points along the mainbody and the right zsle-16-90-zt and pooled around the zsle-24-74-zt just above the common iliac artery (cia) dilation.The small jets of contrast were enhanced when the pigtail catheter was positioned directly in the mainbody rather than above the renals.When the pigtail was injected while positioned just above the flow divider, the jets emanated from the ipsilateral gate in which the zsle leg had been implanted.For this to occur, contrast needed to first flow between the gate and the zsle leg and then flow out the gate suture holes.On one of the four completion angiographic images, the mainbody sheath was not filled with contrast during the angiogram.This indicated that at least during that angiogram, the sheath was not aspirated.The contrast flowing along the second mainbody stent could have represented a type ia endoleak or type iiib suture hole endoleak.The contrast emanating in small jets represented type iiib suture hole endoleaks.The contrast pooling around the zsle-24-74 -zt represented a type ib endoleak and/or type iiib suture hole endoleaks.Impressions of the imaging reviewer: numerous type iiib suture hole endoleaks are confirmed.Additionally, type ia endoleak and a left type ib endoleak were likely given the potential for sealing stent pleating within the seal zones.The type iiib suture hole endoleaks were in part provoked by power injection inside the mainbody and lack of sheath aspiration.A single endoleak on the final completion angiogram cannot be confirmed.Flow between the left gate and zsle suggested significant anticoagulation which would have further aggravated the endoleaks.With coagulation normalization, sealing zone sealing stent accommodation, and finally sac thrombosis, all of these endoleaks would have been anticipated to resolve as was confirmed by the ultrasound findings included in the complaint report.The imaging reviewer suggests the endoleaks could resolve and this is confirmed in the complaint.The imaging reviewer suggests the type iiib suture hole endoleaks were likely caused by power injection inside the main body and lack of sheath aspiration.There is no information regarding the delivery system or devices used in this event (aspiration catheter).Anticoagulant therapy contributed to this event.Endoleaks are a known inherent risk of this device.Type 3b endoleaks occur when a leak forms through a suture hole or a fabric hole in the graft.Possible causes and contributing factors for a type 3b endoleak are: incorrect suturing techniques, high blood pressure due to anatomy or outflow limitation, tears/hole in the graft material, and/or aggressive anticoagulation use.Fluoroscopy images from the procedure were provided and sent for image review.The image review found numerous type 3b suture hole endoleaks.The image review noted that these endoleaks were aggravated by power injection inside the main body and the lack of sheath aspiration prior to contrast injection.Aggressive anticoagulation was also noted in the image review.Aggressive anticoagulation would have allowed an endoleak to penetrate a suture hole that is of normal size.Type 3b suture hole endoleaks caused by aggressive anticoagulation normally resolve after coagulation is normalized post-procedure.The resolution of the endoleaks was confirmed by the physician during follow-up sonography.High blood pressure or outflow limitation was not reported.The device history record and qc documentation was reviewed and no evidence was found to suggest incorrect suturing techniques.Based on information provided by the image review, the likely cause of this failure is product use/handling related.The use of aggressive anticoagulation would have allowed an endoleak to form by thinning the patient's blood enough that a leak could permeate through normally sized suture holes.Per the quality engineering risk assessment, no further action is required.Monitoring for similar complaints will continue.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
Update received on 11 april 2018 stated that the physician has done a further ultrasound on this patient and there does not appear to be any leak noted now on ultrasound.He has therefore not done a ct scan at this stage and no intervention is planned.

Brand Name
ZENITH FLEX AAA ENDOVASCULAR GRAFT BIFURCATED MAIN BODY
Common Device Name
MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key7324957
Report Number1820334-2018-00562
Device Sequence Number119562
Product Code MIH
UDI-Device Identifier10827002484181
UDI-Public(01)10827002484181(17)190418(10)7817536
Combination Product (Y/N)N
Initial Reporter CountryAU
PMA/510(K) Number
P020018
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/04/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberG48418
Device Catalogue NumberTFFB-28-96-ZT
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 02/20/2018
Supplement Date Received by Manufacturer04/11/2018
Initial Report FDA Received Date03/08/2018
Supplement Report FDA Received Date05/04/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1